Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 170, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 8:24 PM CDT for Hamlin County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2021, 8:24 PM CDT (01:24 UTC)
- Expired
- Oct 9, 2021, 8:57 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WUUS53 KABR 100124
SVRABR
SDC057-100215-
/O.NEW.KABR.SV.W.0170.211010T0124Z-211010T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
824 PM CDT Sat Oct 9 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Hamlin County in northeastern South Dakota...
* Until 915 PM CDT.
* At 823 PM CDT, a severe thunderstorm was located near Bryant, or 15
miles north of Lake Thompson State Recreation Area, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hamlin Education Center around 835 PM CDT.
Other locations in the path of this severe thunderstorm include Lake
Norden, Hayti, Lake Albert and Lake Poinsett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9749 4467 9749 4479 9711 4455 9706
TIME...MOT...LOC 0123Z 261DEG 20KT 4454 9737
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dorn2 follow-up statements
663
WWUS53 KABR 100142
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
842 PM CDT Sat Oct 9 2021
SDC057-100215-
/O.CON.KABR.SV.W.0170.000000T0000Z-211010T0215Z/
Hamlin SD-
842 PM CDT Sat Oct 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN HAMLIN COUNTY...
At 841 PM CDT, a severe thunderstorm was located over Hayti, or 17
miles west of Estelline, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hayti and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9734 4466 9740 4479 9711 4455 9706
TIME...MOT...LOC 0141Z 242DEG 28KT 4463 9724
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dorn838
WWUS53 KABR 100157
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
857 PM CDT Sat Oct 9 2021
SDC057-100206-
/O.CAN.KABR.SV.W.0170.000000T0000Z-211010T0215Z/
Hamlin SD-
857 PM CDT Sat Oct 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMLIN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern South Dakota.
LAT...LON 4455 9734 4466 9740 4479 9711 4455 9706
TIME...MOT...LOC 0156Z 261DEG 20KT 4464 9712
$$
DornWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:24 PM CDT, 1 hour earlier.
Area forecast discussion, Oct 9, 7:24 PM CDT, 1 hour before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 724 PM CDT Sat Oct 9 2021 .UPDATE... Issued at 715 PM CDT Sat Oct 9 2021 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Sunday Night) Issued at 243 PM CDT Sat Oct 9 2021 A strong upper level trough, surface low pressure system will track northeastward across the area this evening, bringing the potential for severe storms. Significant low level and deep layer shear will support supercell thunderstorms, with tornadoes possible. However, instability is lacking, 1K J/kg with SBCIN to overcome yet in the eastern CWA. MLCAPE is higher at least, but with some CIN remaining. That said, these CAPE values are fairly high for the 2nd week of October. Surface dew points have increased early this afternoon with many locations reporting low 60s. That said, a mostly cloudy sky has limited heating, with current temps ahead of the cold front in the mid 60s, to the low 70s. As peak heating is nearing, surface temperatures may not warm much more over the next hour. Overall, still believe there will be enough inability, shear to support scattered severe storms, mainly in the James River Valley and points east into MN. The severe threat is best between 4 pm, in the James Valley, to 7-9 pm, in western MN. Several CAM a line of storms, embedded supercells with hail, winds, and brief tornadoes transitioning over to bowing line segments with damaging winds become the main threat. Convection should progress northeast of the CWA by 3Z with wrap around shower, embedded thunderstorms remaining across the CWA throughout tonight and into the morning hours on Sunday. Light showers may continuing over northeastern SD, western MN into the evening hours on Sunday. Dry conditions with clearing skies can be expected Sunday night into Monday with low dropping into the upper 30s, to the mid 40s. .LONG TERM...(Monday through Saturday) Issued at 243 PM CDT Sat Oct 9 2021 The extended period will start off dry, with Monday also being the warmest day of the period. Focus then turns to a fairly potent storm system set to affect the region during the middle part of the week. A surface low will track from northeast Colorado to southwest Nebraska Tuesday, then to southwest or south central South Dakota Tuesday night before lifting north across South Dakota Wednesday and into North Dakota Wednesday night. This will be a fairly tightly wrapped system and looks to bring widespread rainfall and gusty winds to the entire CWA. Cannot rule out a rumble of thunder or two, but for the most part, this system will just be widespread rainfall. Temperatures will be warm enough for the precipitation to be rain, and current indications are that a good one to two inches are possible late Tuesday night and Wednesday. This could obviously change should the low track change. The remainder of the extended period (Thursday through Saturday) will be dry, with the region under the influence of weak high pressure. High temperatures on Monday will be mainly in the 60s, then in the mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for highs Thursday and Friday. Saturday will see highs in the upper 50s to lower 60s. Overnight lows will be in the 40s Monday night and Tuesday night. Lows will range from the upper 30s west to the mid 40s east Wednesday night. Will then see cooler lows with 30s across the entire area Thursday night and Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 715 PM CDT Sat Oct 9 2021 Terminals KABR,KATY,KPIR,KMBG Guidance suggests that by 06Z most of the region should be switching back from VFR to MVFR/IFR cigs. Strong to possibly severe thunderstorms will continue to roll through the KATY terminal until around 03Z, joining KABR in dry conditions after that for several hours. By early Sunday morning, light rain showers will be working southeastward into these two terminals, lasting for several hours on Sunday. The KPIR and KMBG terminals will be impacted by another round of showers and thunderstorms between now and 06Z. Then, these two terminals may see a break in precipitation before early Sunday morning showers begin to work down across the region, impacting KMBG in the morning moreso than KPIR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Sat Oct 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms can be expected across the region today. A few storms may be on the strong side, with small hail and gusty winds. The larger severe threat will exist across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 451 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected across northeast South Dakota and west central Minnesota this afternoon into early evening. Strong to severe storms are possible, with large hail up to golf ball size and strong winds in excess of 60 or 70 mph. Heavy rain is also possible under stronger storm cells. Today's setup also favors the potential for a couple tornadoes near the James River valley, eastward across the Glacial Lakes and into west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
In the hours before
Local storm report, Oct 9, 6:17 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 2 W ORTLEY 45.34N 97.24W
10/09/2021 DAY SD PUBLIC
&&
SDLocal storm report, Oct 9, 6:30 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG BRYANT 44.59N 97.47W
10/09/2021 HAMLIN SD PUBLIC
TREE DAMAGE IN BRYANT. TIME ESTIMATED.
&&
SDLocal storm report, Oct 9, 6:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 W HAYTI 44.66N 97.29W
10/09/2021 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDLocal storm report, Oct 9, 6:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 S THOMAS 44.73N 97.20W
10/09/2021 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDLocal storm report, Oct 9, 7:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG 3 NW PEEVER 45.57N 96.99W
10/09/2021 ROBERTS SD EMERGENCY MNGR
30 FOOT TRAILER PULLED BY A PICK UP TRUCK
OVERTURNED ON INTERSTATE 29. TIME ESTIMATED
BY RADAR.
&&
NWS ABRSpecial weather statement, Oct 9, 7:52 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
752 PM CDT Sat Oct 9 2021
SDZ033>036-048-051-100130-
Hughes SD-Stanley SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-
752 PM CDT Sat Oct 9 2021
...Strong thunderstorms will impact portions of south central Sully,
southwestern Hyde, southeastern Stanley, Hughes, central Lyman and
northwestern Buffalo Counties through 830 PM CDT/730 PM MDT/...
At 751 PM CDT/651 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Lake Oahe to 7 miles
southwest of Cedar Creek Rec Area to 11 miles southwest of Earling
Hill. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cedar Creek Rec Area around 800 PM CDT.
Joe Creek Rec Area around 810 PM CDT.
Other locations in the path of these storms include West Bend Rec
Area, Lower Brule, Canning and Blunt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4374 9962 4377 9965 4373 9967 4375 9968
4376 9968 4376 9969 4372 9972 4374 9976
4371 9975 4369 9984 4370 9986 4367 9987
4370 9990 4369 10022 4409 10014 4449 10062
4461 10002 4415 9949 4362 9960 4362 9962
TIME...MOT...LOC 0051Z 261DEG 33KT 4445 10047 4410 10006 4370 10014
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DornThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin, Roberts | 43 min |
| Oct 9, 7:52 PM CDT | Special Weather Statement | ABR | Hughes, Lyman | 38 min |
| Oct 9, 9:37 PM CDT | Areal Flood Warning | ABR | Codington, Deuel, Grant, Hamlin, Roberts | 9 hr |
| Oct 10, 8:55 AM CDT | River Flood Warning | ABR | Codington | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.